Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Looking for advice on Throat issues during radiation

I had surgery for Stage III invasive lobular cancer of the left breast. There was also a Stage 1 small cancer in the right breast which was only detectable by mri. Mastectomy and reconstruction of the left breast via LD flap and lumpectomy of the right breast was performed. Oncotype very low so only radiation was prescribed. 5 weeks radiation prescribed for left breast and lymph nodes including those by my collarbone and 4 weeks to right breast. I have finished two week’s radiation and my throat feels terrible. It feels very sore and hurts even to swallow my saliva. It seems to have gotten worse today. I am concerned and worried about it progressing further. Has anyone else had this problem and did it resolve? Thanks so much!

Comments

  • maggie15
    maggie15 Member Posts: 754
    edited May 2023

    sonya16, I'm not a doctor but what you are describing sounds like it could be radiation esophagitis. The esophagus is sometimes in the radiation portal especially when lymph nodes are being targeted. I have Barrett's esophagus (a precancerous condition) so my RO said he would try to avoid mine for that reason. I ended up with more of my lung in the portal which caused different problems but he did warn me to watch out for the sore throat symptom.

    You should contact your RO before you have any more treatments so that he can evaluate what is happening. It might just be a virus but that could be a reason for postponing treatment, too. It's worth refusing your next scheduled treatment until the doctor checks. While it might not be anything problematic radiation can do serious damage. I hope there is a simple explanation but it is better to err on the side of caution.

  • smc123
    smc123 Member Posts: 30

    I went through the same thing during radiation. My doctor ordered a prescription of the “magic mouth wash”. It would numb my throat so I could eat. I also switched to a liquid diet and drank Ensure. Once, radiation ended it did resolved itself fairly quickly. I know this is painful…good luck.

  • sonya16
    sonya16 Member Posts: 46

    thank you both so much for your quick response to my question about the throat. I must admit it has me a little freaked out. I will definitely ask to speak to my RO about it before my scheduled appointment tomorrow morning.

    smc123, can you tell me how your throat felt and how soon it started after radiation? Also, how many weeks did you have of radiation?


    thank you.

  • smc123
    smc123 Member Posts: 30

    I wished I could be more helpful but I don’t remember much. I had radiation about 6 1/2 years ago. My cancer was on my left side and in the lymph nodes. I think I had 30+ treatments and it was over halfway through treatment that my throat started bothering me. I do remember it was incredibly painful and I lost weight because I couldn’t eat. My doctor was not overly concerned about it. Sorry I couldn’t be more helpful.

  • sonya16
    sonya16 Member Posts: 46

    smc123, actually you are being very helpful in telling me that you experienced the terribly sore throat also. I am sorry you went through this too but in its way it is reassuring to me that this is something that happens when the lymph nodes are irradiated by the collarbone. My RO had never told me this might happen. It really is very painful and I don’t know why this occurred as early as the second week of treatment. I am hoping to have a word with my RO before my treatment today to speak with him about it. I really appreciate you getting back to me on this.

  • lw422
    lw422 Member Posts: 1,372

    Sonya16—I hope your doctor could provide something to help you. I also had a sore throat very early in Rads; like week 2. My RO said it was fairly common but "not usually so early in treatment." Luckily for me the soreness and "lump in my throat" didn't last very long at all. It resolved by itself in a few days. I hope yours will be short-lived, too. Hugs.

  • sonya16
    sonya16 Member Posts: 46

    Thank you lw422 for your response to my post. Did the throat soreness and lump sensation go away during or after treatment? How long was your radiation therapy? I spoke to my radiation oncologist today and he suggested the “magic mouthwash”. My insurance will not cover it and the cost is $117. Of course if this really does work I will purchase it anyway because it will be worth it to be able to eat. Right now I can only eat really soft food, soup (even those hurt my throat) but ice cream really goes down just fine! 💜

  • lw422
    lw422 Member Posts: 1,372

    @sonya16 — I had 33 rads including 5 boosts (for IBC). I had the throat soreness early on in treatment and it went away fairly quickly on its own. I didn't use the mouthwash so I can't say whether that helps. I know that some people use it during chemo for mouth sores. I had sort of a "lump in my throat" feeling, like something was swollen in there, for a couple of weeks. My best to you and I hope your throat feels much better soon. (Enjoy the ice cream!)

  • sonya16
    sonya16 Member Posts: 46

    thank you, LW422. It’s good to hear that it went away quickly for you. The doctor tells me it’s normal because of the radiation by my collarbone and that I shouldn’t worry too much about it. I have the lump feeling and extreme soreness on the left side of my throat. Almost like there’s a sore there or some thing. I haven’t picked up the mouthwash yet but I suppose I should If it gets even worse just to have it on hand. I’m halfway through the radiation therapy now, 2 1/2 weeks more to go. And then, of course I have the beginning of the sunburn look on my neck and chest. I gave up on the Aquaphor because it didn’t seem to help too much. So right now I am using biafine and aloe alternately. I also have some canendula cream handy to use if I need that also. But I’m taking this day by day because I don’t want to drive myself too crazy as to where that might go.

    thanks again for your response, it is really very much appreciated.

  • lw422
    lw422 Member Posts: 1,372

    Hang in there, @sonya16 ! The next 2 1/2 weeks will go by and it will all be an unpleasant memory! I used the Mepitel film during rads and hardly any creams/lotion until I was done. After chemo and a mastectomy I felt like I had been dragged behind a fast-moving vehicle on a bumpy road anyhow. 😕 I hope you feel better soon.

  • sonya16
    sonya16 Member Posts: 46

    thank you lw422 for your help. You're right about the bumpy road. It seems like it’s a never ending journey.